MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-5-15-3D
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The event is reported at this time based on analysis results which indicate a reportable event.Product analysis #(b)(4): equipment used: video inspection system (m-78210), ruler 200cm (m-83361), camera (panasonic lumix dmc-zs5) as found condition: the axium coil was returned for analysis within a shipping box; within a plastic bag; and within an opened axium inner pouch.The echelon-10 micro catheter used during the event was not returned.Therefore, device analysis could not be performed and conformance to specifications could not be determined.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017¿.Per the axium coil instructions for use (ifu): axium bare coils are compatible for use with micro catheters with a minimum id of 0.0165¿.Therefore, the echelon-10 micro catheter was found compatible for use with the axium coil.¿visual inspection/damage location details: the axium coil was returned without its introducer sheath.The axium implant coil was found to be detached from pusher and not returned for analysis.Therefore, any contributing factors could not be assessed.The axium pushwire was found to be broken at positive load indicator and retained by release wire.In addition, the axium pushwire was found to be broken at break indicator and retained by release wire.No damage was found with the retainer ring.No other anomalies were observed.Testing/analysis: the axium coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/ stuck in catheter¿ was confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium coil prior to use, and lack of continuous flush during delivery.In addition, the axium implant coil was detached from pusher.Possible causes of premature detachment are : tortuous anatomy, coil is not retracted in a one-to one motion with the implant, pusher during repositioning, pushwire rotation, user advances the coil against resistance, damaged pusher, damage to retainer ring.The axium pushwire was found to be broken and no damage was found with the retainer ring.It was reported that the devices were prepared according to the instructions for use (ifu) and the patient¿s vessel tortuosity was normal.Information regarding if a continuous flush was used during delivery were not provided.Therefore, any contributing factors could not be assessed.The echelon-10 micro catheter was found compatible for use with the axium coil.It is likely that these damages occurred when the customer attempted to advance the implant coil through the micro catheter against the reported resistance.There was no non-conformance to specifications identified that led to the resistance issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that had resistance.The patient was undergoing a coil embolization procedure to treat an unruptured saccular aneurysm in the right cavernous sinus segment.The aneurysm max diameter was 8mm and the neck diameter was 5mm.Blood flow and vessel tortuosity were normal.It was reported that the axium coil and all accessory devices were prepared as indicated in the instructions for use (ifu).The coil pushed out of the introducer sheath smoothly but had resistance and could not be advanced through the proximal end of the catheter.The coil was removed and replaced to complete the procedure.It was noted there was no damage to the coil or the catheter.There was no harm or injury to the patient.Additional information received reported the catheter used in the event was an echelon 10 microcatheter.
 
Additional Manufacturer Narrative
A correction was made to the g3 aware date of this event.This regulatory report is being submitted as part of a retrospective review.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14402476
Report Number2029214-2022-00825
Device Sequence Number17544650
Product Code KRD
UDI-Device Identifier00847536030008
UDI-Public00847536030008
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2023
Device Model NumberQC-5-15-3D
Device Catalogue NumberQC-5-15-3D
Device Lot NumberB075600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2022
Supplement Date Received by Manufacturer11/04/2021
Initial Report FDA Received Date05/13/2022
Supplement Report FDA Received Date07/31/2023
Date Device Manufactured08/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient SexFemale